Talk to your medical advisor if you have any of these symptoms.
Common side-effects of statins are not down to the drugs, but are instead a result of patients’ negative expectations, research suggests. Statin side-effects are only felt by those who believe in them. Researchers hope this new study will end this debate around these drugs.
This new study suggests common side-effects of muscle pain and weakness are not a result of the drugs themselves, but rather patients’ negative beliefs about the medication – a phenomenon known as the nocebo effect. “You only get the muscle-related symptoms when you know you are taking the drug,” said the lead author of the study from the national heart and lung institute at Imperial College London. He added that it was important to note that patients are not imagining their pains. “Patients genuinely get the symptoms,” he said. “But you cannot attribute that, in this case, to the drug.”
The study echoes findings from other studies, including research published three years ago, which have also suggested the side-effects of statins are minimal, despite up to a fifth of patients reporting side-effects, chiefly muscle pain and weakness. The researchers say they hope the latest research will finally quash the debate around statins, and reassure patients that the benefits of the drugs outweigh concerns around side-effects. “Seldom in the history of modern therapeutics have the substantial proven benefits of a treatment been
compromised to such an extent by serious misrepresentations of the evidence for its safety,” the authors write. While the authors admit that the dose of statins used in the study is low compared to levels currently prescribed, they stress that other studies have found no link between dose and severity of side effects. However only one type of statin, atorvastatin, was fully considered in the latest study, and it is not known if similar results would be seen among those of different ethnicities.